Alert archive / Nevada / Flash Flood Warnings in 2014

Flash Flood Warning 86, NWS Las Vegas, NV

August 4, 2014Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 3:56 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 3:56 PM PDT (22:56 UTC)
Expired
Aug 4, 2014, 7:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 186 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WGUS55 KVEF 042256
FFWVEF
NVC017-050200-
/O.NEW.KVEF.FF.W.0086.140804T2256Z-140805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
356 PM PDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 700 PM PDT

* AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR ALAMO...MOVING EAST AT 20
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALAMO AND MAINLY RURAL AREAS OF CENTRAL LINCOLN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3745 11534 3755 11506 3717 11494 3716 11529

$$

JS
2 follow-up statements
741 
WGUS75 KVEF 050032
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT MON AUG 4 2014

NVC017-050200-
/O.CON.KVEF.FF.W.0086.000000T0000Z-140805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
532 PM PDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR
CENTRAL LINCOLN COUNTY...

AT 523 PM PDT...THUNDERSTORM ACTIVITY HAS DISSIPATED IN THE WARNED 
AREA. HOWEVER...NATIONAL WEATHER SERVICE DOPPLER RADAR AND LIGHTNING 
DATA CONTINUED TO INDICATE THE POTENTIAL FOR ADDITIONAL 
THUNDERSTORMS MOVING INTO THE WARNED AREA. 

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3745 11534 3755 11506 3717 11494 3716 11529

$$

JS
297 
WGUS75 KVEF 050151
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
651 PM PDT MON AUG 4 2014

NVC017-050201-
/O.EXP.KVEF.FF.W.0086.000000T0000Z-140805T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NV-
651 PM PDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM PDT FOR CENTRAL
LINCOLN COUNTY...

THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND FLASH FLOODING 
IS NO LONGER EXPECTED.

LAT...LON 3745 11534 3755 11506 3717 11494 3716 11529

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:34 PM PDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 4, 2:34 PM PDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM PDT MON AUG 4 2014

.SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY
RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS
TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND
MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO
THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME
CHANCE OF MONSOON MOISTURE RETURNING TO NORTHWEST ARIZONA AS WE HEAD
INTO THE WEEKEND.
&&

.DISCUSSION...
ANOTHER...YET WEAKER...VORT MAX IS MOVING ACROSS THE FORECAST AREA
TODAY. THIS FORCING COMBINED WITH REMNANT MOISTURE HAS ALREADY
SPARKED QUITE A FEW SHOWERS AND THUNDERSTORMS FROM INYO TO MOHAVE
COUNTY. SUBSIDENCE BEHIND THE WAVE IS VISIBLE GRADUALLY MOVING
EASTWARD ACROSS SAN BERNARDINO COUNTY. SHOWERS AND STORMS THAT
DEVELOPED LATE THIS MORNING FROM JOSHUA TREE NATIONAL PARK TO
MITCHELL CAVERNS HAVE OR ARE IN THE PROCESS OF DISSIPATING THANKS TO
THIS DOWNWARD MOTION. THE DRYING TREND WILL CONTINUE TO PUSH
NORTHEAST BEHIND THE WAVE. CONVECTION WILL HAVE HIGH PRECIPITATION
EFFICIENCY TODAY. CLOUD BASES ARE VERY LOW AND SUBCLOUD LAYER
RELATIVE HUMIDITY IS ABNORMALLY HIGH...LEAVING LITTLE CHANCE OF DRY
AIR ENTRAINMENT.

MIDDLE AND UPPER LEVELS DRY OUT TOMORROW...BUT STILL THINK IT WILL
BE DIFFICULT TO SCOUR OUT THE LOW-LEVEL MOISTURE WITHOUT PROLONGED
SOUTHWEST FLOW AND DO NOT SEE A CAP ALOFT. SO...WILL KEEP A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TOMORROW THROUGH
THURSDAY MAINLY ACROSS THE HIGHER TERRAIN FROM NORTHERN INYO TO
NORTHERN MOHAVE COUNTY...WITH CHANCES GRADUALLY DECREASING EACH DAY.
THE SHEAR PROFILE STILL LOOKS GOOD WITH A CALIFORNIA TROUGH
APPROACHING AND MOVING OVER THE FORECAST AREA TUESDAY THROUGH
THURSDAY. ANY CONVECTION THAT DOES DEVELOP COULD BE ON THE STRONG
SIDE TUESDAY AND WEDNESDAY.

AS WE HEAD INTO THE WEEKEND...THE UPPER HIGH WILL BEGIN A TRANSITION
BACK OVER NEW MEXICO ONCE THE TROUGH EXITS THURSDAY. THERE ARE
DIFFERENCES AS TO IF ANY MOISTURE WILL GRADUALLY EDGE INTO WESTERN
ARIZONA FRIDAY THROUGH THE WEEKEND...WITH THE CONSENSUS BEING A BIT
SLOWER THAN WHAT WAS SHOWN YESTERDAY. HAVE MADE SOME SLIGHT
ADJUSTMENTS...BUT OVERALL STILL HAVE SOME SLIGHT CHANCE POPS IN
PORTIONS OF MOHAVE COUNTY. ELSEWHERE LOOKS DRY. A WEAK WAVE BRUSHING
OUR NORTHWEST FRIDAY MAY GENERATE A FEW ISOLATED SHOWERS ACROSS THE
SIERRA MOUNTAINS...BUT OTHERWISE DRY CONDITIONS PREVAIL.

TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEK...BUT CONTINUAL
TROUGHING ACROSS CALIFORNIA AND THE UPPER HIGH FAR TO OUR EAST WILL
KEEP TEMPS GENERALLY BELOW NORMAL FOR THIS TIME OF YEAR.
&&

.AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE LOW CLOUDS
AND MORE THUNDERSTORMS. THE LOW CLOUDS WILL CREATE LOCAL MOUNTAIN
OBSCURATIONS WHILE THE THUNDERSTORMS COULD CAUSE MULTIPLE WIND
SHIFTS AT THE TERMINAL THROUGH THE DAY. ASIDE FROM THUNDERSTORMS
SOUTHWEST WINDS SHOULD PREVAIL THROUGH THE AFTERNOON AND
EVENING...BECOMING LIGHT AND DIURNAL TUESDAY MORNING. THE DAGGETT
CORRIDOR WILL GRADUALLY DRY OUT BY THIS EVENING...BUT THUNDERSTORM
CHANCES WILL CONTINUE IN THE OTHER APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS
NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING
THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE
LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND
FLASH FLOODING WILL BE NEEDED TODAY.
&&

DISCUSSION/AVIATION...PADDOCK

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 4, 1:27 PM PDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      7 W DEATH VALLEY JUNCTI 36.31N 116.54W
08/04/2014                   INYO               CA   PARK/FOREST SRVC

            NATIONAL PARK SERVICE RANGER REPORTED VIA THE PUBLIC THAT
            A FOOT OF WATER WAS CROSSING HIGHWAY 190 IN LOW SPOTS
            JUST OUTSIDE OF DEATH VALLEY NATIONAL PARK.

&&

STACHELSKI
Local storm report, Aug 4, 2:32 PM PDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      2 SE WELL 5B (NTS A05)  36.78N 115.96W
08/04/2014                   NYE                NV   OTHER FEDERAL

            AIR RESOUCES LAB FORECASTER RELAYED A REPORT OF SEVERAL
            INCHES OF WATER AND DEBRIS CROSSING ROADS ON AREA 6 OF
            THE NEVADA NATIONAL SECURITY SITE. THE NYE COUNTY SHERIFF
            WAS CLOSING OFF ROADS ON THE SITE DUE TO THE FLOODING.

0230 PM     HEAVY RAIN       4 WSW LAS VEGAS STRIP   36.10N 115.23W
08/04/2014  M1.26 INCH       CLARK              NV   MESONET

            A CLARK COUNTY REGIONAL FLOOD CONTROL DISTRICT GAUGE
            MEASURED 1.26 INCHES OF RAIN NEAR TROPICANA AND TORREY
            PINES WITH 0.75 INCH FALLING IN 15 MINUTES.

&&

STACHELSKI
Local storm report, Aug 4, 3:32 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
332 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      2 SSE NELLIS RANGE 63 ( 36.51N 115.52W
08/04/2014                   CLARK              NV   FIRE DEPT/RESCUE

            2 LANES ON HIGHWAY 95 WERE REPORTED FLOODED WITH SEVERAL
            INCHES OF WATER DUE TO RUNOFF.

&&

STACHELSKI
Local storm report, Aug 4, 3:35 PM PDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      4 WSW LAS VEGAS         36.15N 115.21W
08/04/2014                   CLARK              NV   FIRE DEPT/RESCUE

            A SWIFWATER RESCUE WAS CONDUCTED AT DECATUR AND OAKEY.

&&

STACHELSKI
Local storm report, Aug 4, 3:42 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT MON AUG 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     FLASH FLOOD      10 SW MERCURY           36.56N 116.12W
08/04/2014                   NYE                NV   LAW ENFORCEMENT

            NEVADA HIGHWAY PATROL REPORTED FLASH FLOODING ACROSS
            HIGHWAY 95 NEAR THE INTERSECTION OF HIGHWAY 160 AS WELL
            AS NEAR MILE MARKERS 18 AND 20 ON HIGHWAY 95. TRAFFIC
            CONTROL WAS BEING CONDUCTED DUE TO THE FLOODING.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:32 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 6:08 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 7:24 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 8:02 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:05 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 9:51 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:06 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:17 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 3, 11:31 PM PDTFlash Flood WarningVEFClark3 hr
Aug 3, 11:35 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Aug 3, 11:45 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 3, 11:58 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:44 AM PDTAreal Flood AdvisoryVEFNye2 hr
Aug 4, 3:25 AM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 4:58 AM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 12:06 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 1:13 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 4, 1:21 PM PDTAreal Flood AdvisoryVEFClark114 min
Aug 4, 1:47 PM PDTFlash Flood WarningVEFClark118 min
Aug 4, 2:16 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:21 PM PDTFlash Flood WarningVEFNye114 min
Aug 4, 2:21 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:28 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:57 PM PDTAreal Flood AdvisoryVEFClark, Lincoln5 hr
Aug 4, 3:45 PM PDTFlash Flood WarningVEFEsmeralda, Nye3 hr
Aug 4, 4:16 PM PDTAreal Flood AdvisoryVEFClark, Nye3 hr

Nearby

Flash Flood Warnings in Nevada, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.